Hail, Lawrence
- When
- March 31, 5:30 AM CST to 5:33 AM CST
- Where
- Lawrence County, 1.49 mi NNW of Wren
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.450, -87.290
Dime to quarter sized hail was reported just south of Moulton.
A very unstable environment along with an approaching weak surface trough dropping through Tennessee ignited several supercell thunderstorms during the mid afternoon through mid evening hours. A couple of the supercell storms tracked from southern and southwester middle Tennessee through northwest and north central Alabama, producing long swaths of large hail, in some cases very large hail up to…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A very unstable environment along with an approaching weak surface trough dropping through Tennessee ignited several supercell thunderstorms during the mid afternoon through mid evening hours. A couple of the supercell storms tracked from southern and southwester middle Tennessee through northwest and north central Alabama, producing long swaths of large hail, in some cases very large hail up to tennis and softball sized. One of the storms produced a narrow swath of damaging winds across eastern Lawrence County, including the Speake community. The winds destroyed a barn and garage, and knocked several trees and power lines down in this area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 31, 3:04 AM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 404 AM CDT SAT MAR 31 2012 .DISCUSSION... THE CONCERNS TODAY WILL BE THE SHORTWAVE MOVING SOUTHEAST THROUGH IOWA EARLY THIS MORNING AT 08Z AND A WEAK FRONTAL BOUNDARY ALONG THE OHIO RIVER. THE LATEST FEW IR SATELLITE IMAGES INDICATE THAT THIS SHORT WAVE SHOULD CONTINUE TO DROP SOUTHEAST THROUGH THE NORTHWEST FLOW INTO THE MID SOUTH BY LATE AFTERNOON. THIS SHORT WAVE WILL HELP PUSH A WEAK FRONTAL BOUNDARY CURRENTLY LOCATED ALONG THE OHIO RIVER AT 08Z THIS MORNING...INTO SOUTHERN MIDDLE TENNESSEE BETWEEN 18Z TO 00Z TODAY. DO EXPECT THE FORECAST AREA TO BE NEAR THE LEFT EXIT REGION OF A FAVORABLE NORTHWEST UPPER LEVEL JET THAT WILL PUSH INTO THE REGION AND HELP IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. HAVE UPPED THE POPS TOWARD THE HIGHER END OF THE CHANCE CATEGORY FOR THE FORECAST AREA THIS AFTERNOON. DECENT LAPSE RATES ALONG WITH WET BULB ZERO VALUES FROM FORECAST SOUNDINGS AT OR AROUND 9KFT SHOULD RESULT IN THE POTENTIAL FOR BOTH ISOLATED HIGH WINDS AND SOME HAIL WITH A FEW OF THE STORMS. THIS WILL BE HIGHLIGHTED IN THE MORNING HAZARDOUS WEATHER OUTLOOK PRODUCT (HUNHWOHUN). WILL STAY CLOSE TO THE GFS AS FAR AS TEMPS ARE CONCERNED. THE MODELS ARE SIMILAR IN BUILDING A MID TO LOW LEVEL RIDGE OF HIGH PRESSURE INTO THE FORECAST AREA IN THE WAKE OF THE UPPER SYSTEM THROUGH MONDAY. HAVE INCREASED TEMPS IN THE SHORT TERM FORECAST DUE TO THE EXPECTED WARM ADVECTION AND WILL TREND MORE TOWARD NAM TEMP NUMBERS THROUGH MONDAY. BY 12Z TUESDAY...THE EXTENDED RANGE MODELS ARE KEYING ON THE UPPER LOW THAT IS PROGGED TO BE SITUATED ACROSS NORTH TEXAS. AHEAD OF THE UPPER LOW...A LOW LEVEL SOUTHWEST FLOW...COMBINED WITH PIECES OF UPPER LEVEL ENERGY MOVING THROUGH THE REGION...WILL RESULT IN AT LEAST ISOLATED SHRA/TSRA BY EARLY TUESDAY. WILL CONTINUE WITH CHANCE POPS FOR TUESDAY AND INTO WEDNESDAY TO ACCOUNT FOR THE UPPER LOWS EXPECTED NORTHWARD MOVEMENT INTO KANSAS...AND A SURFACE FRONT BEING PUSHED EASTWARD TOWARD THE REGION OUT OF THE SOUTHERN PLAINS. THE WEAKENING BOUNDARY IS EXPECTED TO PUSH EASTWARD WELL SOUTHEAST OF THE UPPER LOW THROUGH THE FORECAST AREA BY BETWEEN 00Z TO 06Z THURSDAY. HAVE ALSO KEPT IN AT LEAST A SMALL CHANCE OF PRECIP THROUGH THURSDAY DUE TO UNCERTAINTY INVOLVING THE MODELS TIMING OF THE SYSTEMS MOVING INTO THE TENNESSEE VALLEY. THE MODELS ARE FURTHER INDICATING THAT A SECOND COLD FRONT SHOULD PUSH SOUTHEAST THROUGH THE AREA BY THE LATE THURSDAY/EARLY FRIDAY TIME PERIOD. THIS BOUNDARY SHOULD BRING AN END TO THE PRECIP CHANCES BY FRIDAY FOR THE FORECAST AREA WITH DRYING EXPECTED INTO SATURDAY. HAVE TRENDED UPWARD CLOSER TOWARD THE GFS TEMP NUMBERS THROUGH THE EXTENDED FORECAST PERIODS. TT && .AVIATION... /ISSUED 1234 AM CDT SAT MAR 31 2012/ FOR 06Z TAFS...VFR CONDITIONS ARE EXPECTED TO CONTINUE FOR THE NEXT 2-4 HOURS AT HSV AND PREDOMINANTLY MVFR VIS AT KMSL. AFTER 08Z FOG FORMATION IS LIKELY TO INCREASE AND HAVE INCLUDED A DROP TO MVFR AT KHSV WITH A FURTHER DROP TO IFR AND NEAR AIRPORT MINS AT KMSL. BUT THERE IS A POSSIBILITY OF LOW STRATUS THAT COULD PRECLUDE THE FOG FORMATION. VFR CONDITIONS SHOULD RETURN AFTER 13Z. A WEAK SFC FRONT IS EXPECTED TO THEN MOVE OVER THE REGION TOMORROW BRINGING THE POSSIBILITY OF -TSRA/-SHRA. HAVE INCLUDED CB IN THE CLOUD GROUP FROM 18-00Z ATTM. SL.77 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 81 56 87 64 88 / 40 20 10 10 10 SHOALS 81 56 87 62 88 / 40 20 10 10 10 VINEMONT 79 57 84 62 86 / 40 20 10 10 10 FAYETTEVILLE 78 53 83 59 85 / 40 20 10 10 10 ALBERTVILLE 79 53 83 57 85 / 40 20 10 10 10 FORT PAYNE 79 51 86 56 86 / 40 20 10 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 422 AM CDT SAT MAR 31 2012 ALZ001>010-016-TNZ076-096-097-312000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 422 AM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... AREAS OF DENSE FOG WILL OCCUR EARLY THIS MORNING...WITH VISIBILITY OF 1/4 MILE OR LESS IN SOME AREAS. THE FOG SHOULD LIFT AROUND 9 AM. A FRONT WILL SLIDE SOUTH TOWARD THE TENNESSEE VALLEY TODAY...BRINGING A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP COULD BECOME STRONG TO SEVERE AND PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WHILE THE POTENTIAL FOR SEVERE WEATHER EXISTS FOR THE ENTIRE TENNESSEE VALLEY TODAY...THE GREATER CHANCES FOR SEVERE WEATHER WILL GENERALLY BE ALONG AND WEST OF THE I-65 CORRIDOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SEVERAL SYSTEMS MOVING ACROSS THE SOUTHEAST WILL INCREASE THUNDERSTORM CHANCES AGAIN EARLY NEXT WEEK WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE ON MONDAY INTO TUESDAY. LARGE HAIL AND GUSTY WINDS WILL BE THE MAIN THREATS ASSOCIATED WITH THE STRONGER STORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS AFTERNOON AND EVENING. CCC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 530 AM CDT SAT MAR 31 2012 ALZ001>010-016-TNZ076-096-097-311430- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 530 AM CDT SAT MAR 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR PATCHY DENSE FOG ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE... PATCHY DENSE FOG HAS DEVELOPED ACROSS PORTIONS OF THE TENNESSEE VALLEY...WITH VISIBILITIES DROPPING TO 1/4 MILE OR LESS IN ISOLATED AREAS. MOTORISTS ARE URGED TO DRIVE WITH EXTREME CAUTION...AS VISIBILITIES WILL VARY SIGNIFICANTLY GIVEN THE PATCHY NATURE OF THE FOG. USE LOW BEAMS...REDUCE DRIVING SPEED...AND ALLOW FOR PLENTY OF ROOM BETWEEN YOU AND OTHER CARS. THE FOG SHOULD BEGIN TO BURN OFF BY 9 AM. STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE LOCAL MEDIA OUTLET...FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE. CCC
The Columbus AFB radar (KGWX), 114 km away, was scanning. The volume nearest the first event began at 11:28 UTC.
52 hail, 5 thunderstorm wind. Local standard time, as filed.
Dime to quarter sized hail was reported just south of Moulton.
Quarter sized hail was reported.
Golf ball sized hail was reported on Highway 99 just south of Lester.
Quarter sized hail was reported.
Nickel sized hail was reported.
Quarter to half dollar sized hail was reported.
Golf ball sized hail was reported.
Golf ball sized hail was reported.
Nickel to quarter sized hail was reported.
Golf ball sized hail was reported.
Nickel to quarter sized hail was reported on County Road 207 between Anderson and Rogersville.
Golf ball sized hail was reported.
Quarter to hen egg sized hail was reported covering the ground.
Nickel to quarter sized hail covered the ground at the intersection of County Roads 49 and 521.
Quarter sized hail was reported.
Golf ball sized hail was reported.
Nickel sized hail was reported 1/2 mile northeast of the high school in Rogersville.
Nickel to quarter sized hail was reported.
Golf ball sized hail was reported at teh intersection of County Roads 92 and 26.
Nickel sized hail was reported.
Quarter to half dollar sized hail was reported on County Road 31 / Parker Road 1/4 mile south of Snake Road.
Hail to the size of nickels was reported at New Cut Road and Highway 99 northwest of Athens.
Tennis ball sized hail was reported.
Half dollar sized hail was reported.
Quarter sized hail was reported in Arab.
Quarter sized hail was reported in Arab.
Hail to the size of quarters was reported at Browns Ferry Nuclear Power Plant.
A tree was knocked down on Highway 101 north of Wheeler Dam. Time estimated by radar.
Golf ball sized hail was reported.
Two 3 to 4 foot diameter trees were blown down. No injuries were reported. Roads were not blocked.
Half dollar sized hail was reported 5 miles south of Ardmore.
Hail up to quarter size was reported at the intersection of New Cut Road and U.S. Highway 72.
A swath of wind damage downed numerous trees and power lines, and destroyed one farm outbuilding. The path of damage began off County Road 434 just south of State Highway 24 north of the Five Points community. Here, severe small trees were snapped. Just southeast of this area along County Roads 434 and 324, a farm outbuilding was completely destroyed by peak winds estimated to be 90 mph. Continuing to move south-southwest along a path, several more trees were snapped or uprooted along County Road 87 heading south towards Five Points.
Near the Oakville community, several more small to moderate size trees were snapped along County Road 336. A pocket of winds estimated at 70 to 80 mph impacted a small area along County Road 203 around the Jesse Owens Memorial Park and Museum. At the park, a metal light pole was bent back slightly and a small outhouse was pushed off it's foundation and partially destroyed. Tree branches were snapped around the park and near the museum, but no structural damage occurred to the actual museum.
Heading farther south toward the interchange of State Highways 157 and 36 near Speake, an area of trees were either snapped or uprooted by estimated wind speeds of 75 mph. All the uprooted trees were lying in a south-southwest direction. Outside of a few snapped tree branches along County Road 81 just south of Speake, no additional damage was noted.
Joe Wheeler Electric Membership Corporation reported a power outage that affected at least 831 customers.
Quarter sized hail was reported.
Nickel sized hail was reported in Caddo.
Quarter sized hail was reported.
Dime to nickel sized hail was reported on County Road 8 near Cloverdale.
Trees were knocked down on North Railroad Street.
Trees and power lines were blown down.
Quarter sized hail was reported.
Quarter sized hail was reported in Speake.
Golf ball sized hail was reported.
Quarter sized hail was reported on Freeman Road.
Nickel-sized hail was reported.
Hail up to golf ball size was reported.
Hail up to half dollar size was reported at the Emergency Operations Center in Moulton.
Golf ball sized hail was reported.
Golf ball sized hail was reported on County Road 59 approximately 3 miles southwest of Moulton.
Quarter sized hail was reported in Holland Gin on the 29000 block of Old Scrouge Road. The hail damaged vehicles at the residence. Time estimated by radar.
Golf ball sized hail was reported.
Quarter sized hail was reported at Mile Marker 362 on Interstate 65.
Tennis ball sized hail was reported.
Golf ball sized hail was reported on Cloverdale Road at the intersection with County Road 8.
Hail up to nickel size was reported in Red Bay.
Hail up to nickel size was reported in Vina.
Hail to the sized of quarters was reported.
Hail to the size of nickels was reported at the Red Bay Police Department.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371181, 371182, 371183, 371184, 371185, 371186, 371187, 371188, 371148, 371149, 371417, 371150, 371151, 371418, 371152, 371153, 371154, 371146, 371419, 371155, 371423, 371191, 371156, 371157, 371158, 371145, 371192, 371420, 371159, 371160, 371161, 371193, 371218, 371162, 371163, 371164, 371421, 371424, 371165, 371166, and more.